Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


SAM-e for depression?
Nov 16, 2012

I have been positive for 4 years, taking Atripla and doing well: undetectable VL, CD4 ranges between 300-400. I have been a little depressed lately and my doc prescribed Zoloft 50mg/day. It doesn't seem to be working. I've been on it for a month. Some friends have been talking about a supplement called SAM-e. I can't seem to get a good answer on its effectiveness and safety.

Are you familiar with it ? Does it help ? Is it safe ?

Thanks !

PS - Love this site and all of the great advice and insight on HIV. PLEASE KEEP UP THE GOOD WORK !

Response from Dr. Fawcett

Thank you for writing. Congratulations on your good numbers. Depression is a common feature that seems to intensify and abate in persons living with HIV/AIDS, often for no apparent reason. Zoloft (and other SSRIs) have a good track record managing symptoms. This class of medications does take weeks to achieve baseline levels, so you might consider waiting a little longer before assuming it is not effective.

SAM-E (S-adenosylmethionine) does appear to have some effectiveness in reducing symptoms of depression. Here is a link to one study in 2004 in persons living with HIV. Check with your physician about how it might interact with your medications. There have not really been enough studies to determine either its efficacy or safety.

Take care, David

http://www.acria.org/files/sam-e.pdf



Previous
Can you help me be a supportive friend?
Next
Telling my 2 kids, ages 11 and 5. I have HIV encephalitis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement